Heavy Snow, Southern Cass
- When
- March 4, 7:00 AM CST to March 5, 3:00 PM CST
- Where
- Southern Cass forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
A winter storm brought heavy snow to much of northeast Minnesota on March 4th and 5th. The heaviest amounts of 8 to 10 inches fell across across extreme southern Koochiching County, Itasca County, and central and northern St.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A winter storm brought heavy snow to much of northeast Minnesota on March 4th and 5th. The heaviest amounts of 8 to 10 inches fell across across extreme southern Koochiching County, Itasca County, and central and northern St. Louis County. Except for the Arrowhead counties of Lake and Cook, much of the rest of northeast Minnesota had about 6 to 8 inches of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 4, 6:21 AM CST, 39 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
621 AM CST MON MAR 4 2013
.AVIATION...12Z TAF ISSUANCE...
SFC LOW WILL MOVE FROM NODAK TODAY TO SRN MN BY EARLY TUESDAY.
EXPECT GRADUAL LOWERING OF CEILINGS/VIS TODAY FROM SW TO NORTHEAST
AS MOISTURE TRIES TO SATURATE INITIALLY DRY LOW LAYERS. INCREASING
PRESSURE GRADIENT BETWEEN ONTARIO SFC HIGH AND NODAK SFC LOW WILL
YIELD GUSTY WINDS. CONDITIONS WILL DETERIORATE OVERNIGHT AS
FLIGHT CATEGORY LOWERS TO LOW MVFR...POSSIBLY IFR....AT MOST
TERMINALS. CONDITIONS SHOULD GRADUALLY IMPROVE BY LATER TUESDAY.
&&
.PREV DISCUSSION... /ISSUED 340 AM CST MON MAR 4 2013/
SHORT TERM...
POTENT WINTER STORM TO IMPACT THE NORTHLAND TODAY AND TOMORROW.
HEAVY SNOW POSSIBLE LATER TODAY AND THROUGH TONIGHT.
WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
THROUGH TUESDAY AFTERNOON.
A STRONG LOW PRESSURE SYSTEM...CURRENTLY LOCATED OVER ERN
MONTANA/WRN NORTH DAKOTA WILL MOVE TO THE ESE THROUGH THE ERN
DAKOTAS AND INTO SWRN MINNESOTA TODAY AND TONIGHT. THE MAIN
FORCING FOR THIS SYSTEM WILL GENERALLY COME FROM THE SYNOPTIC
SCALE WITH STRONG 500MB PVA...VERY POSITIVE Q-VECTER
CONVERGENCE...AND SIGNIFICANT DIVERGENCE ALOFT. OTHER CONTRIBUTING
FACTORS WILL BE FROM WEAK 850MB WAA AND MID-LEVEL F-GEN AHEAD OF
THE SYSTEM AS IT APPROACHES...AND AN ADDITIONAL COMPONENT FROM
LAKE ENHANCEMENT ADDING TO SNOW AMOUNTS AROUND THE TWIN PORTS
AREA EXPECTED TO KICK IN DURING THIS EVENING AND OVERNIGHT HOURS
TONIGHT.
MAIN CHALLENGE WITH THIS SYSTEM HAS BEEN THE START TIME OF THE
SNOW FROM WEST TO EAST. THE MOST SIGNIFICANT CHANGE MADE TO THE
FORECAST THIS MORNING WAS DELAYING THE ONSET OF THE HIGHER POPS
OVER THE WRN COUNTIES THIS MORNING...AND HIGHER POPS INTO THE
DULUTH/SUPERIOR AREA LATE THIS AFTERNOON. SNOW COULD HAVE A HARD
TIME REACHING THE GROUND WITH A FAIRLY ROBUST LAYER OF DRY AIR IN
THE LOW LEVELS. THEREFORE...PUSHED BACK THE START TIME OF THE
WARNINGS 3-6 HOURS...AND WILL BEGIN THE WINTER STORM WARNING FOR
THE TWIN PORTS AREA AROUND 6 PM THIS EVENING. LOOKS LIKE THE MOST
FAVORABLE PERIOD OF HEAVY SNOW WILL BE FROM THIS EVENING THROUGH
LATE TONIGHT ASSOCIATED WITH THE STRONGEST HEIGHT FALLS AND
GREATEST LIFT.
EXPECTING 8-10 INCHES OF SNOW WITH THIS SYSTEM THROUGH TUESDAY
AFTERNOON FOR SECTIONS OF NE MN...SOUTH OF HIGHWAY 2 AND INTO
BURNETT COUNTY IN NW WI. AREAS FURTHER TO THE EAST ALONG HIGHWAY
53 IN WI AND INTO THE TWIN PORTS AREA AND FROM GRAND RAPIDS TO
I-FALLS WILL SEE GENERALLY 6-8 INCHES. LESSER AMOUNTS ARE
EXPECTED FROM THE IRON RANGE NWD...AND EAST OF HIGHWAY 53 IN
WI...AROUND PHILLIPS AND ASHLAND WHERE 2 TO 5 INCHES IS POSSIBLE.
THE OTHER MAIN CONCERN WITH THIS SYSTEM WILL BE THE BLOWING SNOW
AROUND THE HEAD OF LAKE SUPERIOR...MAINLY IMPACTING DULUTH AND
SUPERIOR. GUSTS FROM THE NE WILL APPROACH 30 MPH AND ALLOW VSBYS
TO DROP TO A HALF MILE OR LESS AT TIMES. NEAR BLIZZARD-TYPE
CONDITIONS ARE POSSIBLE THIS EVENING AND TUE MORNING.
STAY UP TO DATE WITH THE LATEST WEATHER INFORMATION AND ANY
UPDATES TO THE WINTER WEATHER WARNINGS/ADVISORIES TODAY.
LONG TERM...
TUESDAY NIGHT THROUGH SATURDAY...
WRN FRINGE OF DEPARTING SYSTEM CIRCULATION WILL KEEP LIGHT SNOW OVER
ERN CWA THROUGH WED MORNING. SFC HIGH BUILDS INTO CWA WEDNESDAY AS
LARGE SCALE SUBSIDENCE INCREASES FROM WNW FLOW ALOFT. MID LVL RIDGE
AXIS SHIFTS EAST OF CWA BY THURSDAY WHICH ALLOWS A WARM ADVECTION
REGIME TO PUSH ACROSS NORTHLAND. SLT CHC SNOW OVER WRN MN ZONES
THURSDAY ALTHOUGH DEEP LAYER RH IS LACKING. VERY WEAK MID LVL TROF
WILL SLIDE ACROSS CWA THUR NIGHT SO CARRIED SLT CHC POPS EASTWARD
ACROSS REMAINDER OF CWA. FCST GETS MUDDIED A BIT FRI/SATURDAY AS A
SFC LOW WILL MAKE ITS WAY ACROSS ONTARIO. THIS WILL DRAG A FRONTAL
BDRY INTO CWA LATE FRIDAY. THIS BDRY IS FCST TO MOVE RATHER SLOWLY
ACROSS CWA THROUGH SATURDAY. THE BDRY APPEARS TO BE FAIRLY SHALLOW
IN NATURE...OCCURRING WITHIN A FLATTENED MID LVL RIDGE ALOFT. WHILE
IT IS POSSIBLE THAT PRECIP MAY OCCUR ANYWHERE IN THE CWA FRI/SAT...
USED AN ALLBLEND CONSENSUS AT THIS POINT UNTIL MORE DEFINITIVE
SIGNALS BECOME APPARENT. WITH MODIFICATION OF SFC LAYER ENOUGH
WARMING IS POSSIBLE TO HAVE RA/SN PTYPE BY SATURDAY OVER NWRN WISC.
TEMPS WILL BE ABOVE CLIMO THIS PERIOD FOR MOST OF THE CWA AS 85H
TEMP ANOMALIES REMAIN ABOVE AVERAGE.
&&
.POINT TEMPS/POPS...
DLH 25 18 25 8 / 80 100 100 30
INL 25 11 23 -1 / 80 100 70 20
BRD 26 18 28 5 / 100 100 90 10
HYR 29 19 27 9 / 70 100 100 30
ASX 29 18 25 14 / 50 70 80 50
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING FROM NOON TODAY TO 6 PM CST TUESDAY FOR
MNZ038.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST TUESDAY
FOR MNZ037.
WINTER STORM WARNING UNTIL 4 PM CST TUESDAY FOR MNZ010-018-025-
026-033>036.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
TUESDAY FOR MNZ011-019-020.
WI...WINTER STORM WARNING FROM NOON TODAY TO 6 PM CST TUESDAY FOR
WIZ006.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST TUESDAY
FOR WIZ001-007-008.
WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
TUESDAY FOR WIZ002-003-009.
&&
AVIATION...CANNONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 451 AM CST MON MAR 4 2013 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 451 AM CST MON MAR 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WILL MOVE ACROSS THE UPPER MIDWEST TODAY AND TONIGHT. SNOW IS EXPECTED TO DEVELOP AROUND THE WESTERN COUNTIES THIS MORNING AND EARLY AFTERNOON. ADDITIONAL SNOW WILL SPREAD ACROSS THE REST OF THE NORTHLAND LATE THIS AFTERNOON. HEAVY SNOW IS EXPECTED THIS EVENING INTO EARLY TUESDAY MORNING. THE BRAINERD LAKES AND SAINT CROIX VALLEY REGIONS CAN EXPECT ABOUT 8 TO 10 INCHES OF SNOWFALL FROM THIS STORM. THE GRAND RAPIDS...TWIN PORTS...SPOONER AND INTERNATIONAL FALLS AREAS ARE EXPECTED TO RECEIVE 6 TO 8 INCHES OF SNOW. AREAS TO THE NORTH INTO THE ARROWHEAD AND PARTS OF NORTHERN WISCONSIN ARE EXPECTED TO SEE 3 TO 5 INCHES. GUSTY NORTHEAST WINDS WITH BLOWING SNOW AND REDUCED VISIBILITIES ARE LIKELY AROUND THE TWIN PORTS TONIGHT. TRAVEL CONDITIONS WILL BE VERY DANGEROUS THROUGH TUESDAY MORNING. WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT ACROSS THE NORTHLAND. CHECK THE LATEST FORECAST FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW SHOWERS WILL TAPER OFF FROM WEST TO EAST THROUGH THE DAY TUESDAY...WITH BLOWING AND DRIFTING SNOW POSSIBLE DUE TO GUSTY NORTH WINDS AROUND LAKE SUPERIOR. .SPOTTER INFORMATION STATEMENT... SNOWFALL SPOTTERS ARE ENCOURAGED TO TAKE PERIODIC SNOWFALL MEASUREMENTS AND REPORT THEM TO THE NATIONAL WEATHER SERVICE. TENTINGER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
The national radar mosaic for the moment the first event began.
11 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441024, 441025, 441027, 441001, 441002, 441029, 441031, 440995, 440997, 441030, 440999.